IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 2047 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (1,249 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
  Acknowledgement
   References
   Article Figures

 Article Access Statistics
    Viewed1812    
    Printed48    
    Emailed1    
    PDF Downloaded158    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2011  |  Volume : 43  |  Issue : 6  |  Page : 738-739
 

Nevirapine induced exfoliative dermatitis in an HIV-infected patient


1 Department of Pharmacology, SDM College of Medical Sciences and Hospital, Dharwad, Karnataka, India
2 Department of Skin and STD, SDM College of Medical Sciences and Hospital, Dharwad, Karnataka, India

Date of Web Publication14-Nov-2011

Correspondence Address:
Anoosha P Bhandarkar
Department of Pharmacology, SDM College of Medical Sciences and Hospital, Dharwad, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.89842

Rights and Permissions



How to cite this article:
Bhandarkar AP, Kop PB, Pai VV. Nevirapine induced exfoliative dermatitis in an HIV-infected patient. Indian J Pharmacol 2011;43:738-9

How to cite this URL:
Bhandarkar AP, Kop PB, Pai VV. Nevirapine induced exfoliative dermatitis in an HIV-infected patient. Indian J Pharmacol [serial online] 2011 [cited 2020 Sep 20];43:738-9. Available from: http://www.ijp-online.com/text.asp?2011/43/6/738/89842


Sir,

Nevirapine is a dipyridodiazepinone non-nucleoside reverse transcriptase enzyme inhibitor (NNRTI). It is primarily used as the first-line drug in the treatment of human immunodeficiency virus (HIV) infection. [1] The common adverse drug reactions (ADRs) observed with nevirapine includes skin rashes [2] and hepatotoxicity. [3] However, skin rashes are usually mild and occur in initial 4-6 weeks of starting the therapy. Rarely, the skin rashes progress to  Stevens-Johnson syndrome More Details or toxic epidermal necrolysis in 0.5-1% cases. [2] With nevirapine use, the occurrence of exfoliative dermatitis (ED), also known as erythroderma, has been reported once. [4] We herein report one such case of nevirapine induced exfoliative dermatitis.

A 57-year-old male patient was admitted to SDM College of Medical Science and Hospital with complaints of generalized rash with scaling, itching and fever since 15 days. He was diagnosed as HIV positive for last two years, but antiretroviral treatment (ART) was not started. Seven weeks prior to the current visit, CD4 + T-cell count dropped to 115 cells/mm 3 and the patient was started on initial ART regimen of zidovudine 300 mg plus lamivudine 150 mg plus nevirapine 200 mg. Nevirapine was advised once daily for first two weeks and twice daily thereafter. After five weeks of treatment, the patient developed erythematous pruritic patches in flexures of all four limbs with fine white scaling over the patches that progressed over next two weeks to attain the present generalized pattern of erythema with diffuse exfoliation involving the face including mucosa of the mouth, trunk, back and whole of the upper and lower limbs. Fever was of low grade and intermittent nature. There was no history of co-morbid illness or concurrent medications. The family and personal history was unremarkable. On detailed examination, diffuse exfoliative erythematous intensely pruritic patches were present involving more than 90% of the body surface area, more severe in the palms and soles [Figure 1] and [Figure 2]. Oral lesions included the buccal mucosal ulceration, fissuring of lips and angular cheilitis. The conjunctivae, skin over the scalp and genitalia were spared. The body temperature was 39.5°C. Psoriasis, phyto-photodermatitis, atopic dermatitis, seborrheic dermatitis, and contact dermatitis were excluded on the basis of detailed history and clinical grounds. The condition was diagnosed by consultant dermatologist as drug induced-ED suspecting nevirapine as the causative agent. Investigations revealed HIV-reactive and HBsAg-negative. Complete blood count, random blood sugar, chest X-ray, liver and renal function tests were normal.
Figure 1: Generalized erythema with intense exfoliation and fine white scaling over the patient's back

Click here to view
Figure 2: Severe erythema with exfoliation and fi ssuring over the palms

Click here to view


ART was withdrawn and the patient was treated for two weeks with inj. pheniramine 22.75 mg i.v twice daily, tab paracetamol 650 mg thrice daily, clotrimazole mouth paint oral application thrice daily, and betamethasone 0.05% with glycerin lotion applied thrice daily on the affected areas. The patient showed significant improvement at the end of two weeks and was discharged after starting him on a new highly active anti retroviral treatment (HAART) regimen zidovudine 300 mg plus lamivudine 150 mg plus efavirenz. In subsequent fortnightly follow-up for next 45 days, the patient showed gradual and complete resolution of the lesions with no recurrence of previous symptoms and tolerated the new HAART regimen well.

The appearance of ED in this patient after five weeks of initiation of nevirapine-based initial regimen, resolution of the symptoms following withdrawal and patient tolerating the modified HAART regimen with efavirenz instead of nevirapine without any adverse reactions for next 45 days clearly suggested that nevirapine a causal drug for ED in this patient, suggesting a temporal relationship to nevirapine administration. However, rechallenge was not carried out due to ethical constraints. This adverse reaction is not dose-related, can be labeled as a type-B class of adverse effect and can be considered as probable/likely as per causality assessment of suspected adverse drug reactions. [5] WHO Uppsala Monitoring Centre Causality Assessment Criteria also indicated a probable association with nevirapine. [ 6] Nevirapine is indicated for the primary treatment of HIV, administered along with NRTIs and/or protease inhibitors. It has no cross resistance or cross reactivity with NRTIs. [4] Since the drug is a moderate autoinducer of its metabolism, it is initiated with a lead-in dose of 200 mg/day for first 14-days and then escalated to 400 mg/day. This mode of initiation has also been shown to lessen the frequency of rash. [1] The overall incidence of ED ranges from 0.0009 to 0.071%, wherein drugs are implicated in 4%-39% of the cases. The mortality rate associated with ED is 3.75%-64%. [7] HIV infected patients are found to be at a higher risk of developing drug allergy. [8] Hence, a strict vigilance of adverse reactions is necessary in HAART, especially in the initial months of therapy.


  Acknowledgement Top


My heartfelt gratitude towards Dr. Priyadarshini B Kop, Head of the department of Pharmacology and Dr. Varadraj V Pai, Associate Prof, Department of Dermatology, SDM college of medical sciences and Hospital for the valuable guidance and immense support they lent me in bringing out this work.

 
  References Top

1.Flexner C. Antiretroviral agents and treatment of HIV infection. In: Brunton LL, Lazo JS, Parker KL, editors. Goodman and Gilman's: The Pharmacological basis of therapeutics. 10 th ed. New York: McGraw-Hill; 2006. p. 1273-314.  Back to cited text no. 1
    
2.Aronson JK. Meyler's side-effects of drugs. 15 th ed. Vol 4. The Netherlands: Elsevier; 2006. p. 2498-502.  Back to cited text no. 2
    
3.Safrin S. Antiviral agents. In: Katzung BG, Masters SB, Trevor AJ, editors. Basic and clinical pharmacology. 11 th ed. New York: McGraw-Hill; 2009. p. 845-75.  Back to cited text no. 3
    
4.Ramírez-Hernández M, Sánchez-Sierra B, Martínez-Escribano JA. Widespread vitiligo after erythroderma caused by nevirapine in a patient with AIDS. Acta Derm Venereol 2007;87:442-3.  Back to cited text no. 4
    
5.Edwards IR, Aronson JK. Adverse drug reactions: Definitions, diagnosis and management. Lancet 2000;356:1255-9.  Back to cited text no. 5
    
6.The use of WHO-UMC system for standardized case causality assessment (monograph on the Internet). Uppsala: The Uppsala Monitoring Centre. Available from: http://www.who-umc.org/graphics/4409.pdf. [Last accessed on 2011 Mar 08].  Back to cited text no. 6
    
7.Grant-Kels JM, Bernstein ML, Rothe MJ. Exfoliative dermatitis. In: Wolff K, Goldsmith LA, Katz SI, Gilchrest BA, Paller AS, Leffell DJ, editors. Fitz Patrick's textbook of dermatology in general medicine. 7 th ed. Vol 1. New York: McGraw-Hill; 2008. p. 225-32.  Back to cited text no. 7
    
8.Roujeau JC, Stern RS, Wintroub BU. Cutaneous drug reactions. In: Fauci AS, Braunwald E, Kasper DL, Hauser SL, Longo DL, Jameson JL, et al editors. Harrison's principles of internal medicine. 17 th ed. Vol 1. New York: McGraw-Hill; 2008. p. 343-9.  Back to cited text no. 8
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow